The Annals of Applied Probability

Error distributions for random grid approximations of multidimensional stochastic integrals

Carl Lindberg and Holger Rootzén

Full-text: Open access

Abstract

This paper proves joint convergence of the approximation error for several stochastic integrals with respect to local Brownian semimartingales, for nonequidistant and random grids. The conditions needed for convergence are that the Lebesgue integrals of the integrands tend uniformly to zero and that the squared variation and covariation processes converge. The paper also provides tools which simplify checking these conditions and which extend the range for the results. These results are used to prove an explicit limit theorem for random grid approximations of integrals based on solutions of multidimensional SDEs, and to find ways to “design” and optimize the distribution of the approximation error. As examples we briefly discuss strategies for discrete option hedging.

Article information

Source
Ann. Appl. Probab., Volume 23, Number 2 (2013), 834-857.

Dates
First available in Project Euclid: 12 February 2013

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1360682031

Digital Object Identifier
doi:10.1214/12-AAP858

Mathematical Reviews number (MathSciNet)
MR3059277

Zentralblatt MATH identifier
1290.60025

Subjects
Primary: 60F05: Central limit and other weak theorems 60H05: Stochastic integrals 91G20: Derivative securities
Secondary: 60G44: Martingales with continuous parameter 60H35: Computational methods for stochastic equations [See also 65C30]

Keywords
Approximation error random grid joint weak convergence multidimensional stochastic differential equation stochastic integrals random evaluation times discrete option hedging portfolio tracking error

Citation

Lindberg, Carl; Rootzén, Holger. Error distributions for random grid approximations of multidimensional stochastic integrals. Ann. Appl. Probab. 23 (2013), no. 2, 834--857. doi:10.1214/12-AAP858. https://projecteuclid.org/euclid.aoap/1360682031


Export citation

References

  • Aldous, D. J. and Eagleson, G. K. (1978). On mixing and stability of limit theorems. Ann. Probab. 6 325–331.
  • Bertsimas, D., Kogan, L. and Lo, A. W. (2000). When is time continuous? Journal of Financial Economics 55 173–204.
  • Billingsley, P. (1999). Convergence of Probability Measures, 2nd ed. Wiley, New York.
  • Brodén, M. and Wiktorsson, M. (2010). Hedging errors induced by discrete trading under an adaptive trading strategy. Preprint.
  • Duffie, D. and Protter, P. (1992). From discrete to continuous time finance: Weak convergence of the financial gain process. Math. Finance 2 1–15.
  • Fukasawa, M. (2011). Discretization error of stochastic integrals. Ann. Appl. Probab. 21 1436–1465.
  • Geiss, S. and Toivola, A. (2009). Weak convergence of error processes in discretizations of stochastic integrals and Besov spaces. Bernoulli 15 925–954.
  • Gobet, E. and Temam, E. (2001). Discrete time hedging errors for options with irregular payoffs. Finance Stoch. 5 357–367.
  • Hayashi, T. and Mykland, P. A. (2005). Evaluating hedging errors: An asymptotic approach. Math. Finance 15 309–343.
  • Jacod, J. and Protter, P. (1998). Asymptotic error distributions for the Euler method for stochastic differential equations. Ann. Probab. 26 267–307.
  • Kurtz, T. G. and Protter, P. (1991a). Weak limit theorems for stochastic integrals and stochastic differential equations. Ann. Probab. 19 1035–1070.
  • Kurtz, T. G. and Protter, P. (1991b). Wong–Zakai corrections, random evolutions, and simulation schemes for SDEs. In Stochastic Analysis 331–346. Academic Press, Boston, MA.
  • Kurtz, T. G. and Protter, P. E. (1996). Weak convergence of stochastic integrals and differential equations. In Probabilistic Models for Nonlinear Partial Differential Equations (Montecatini Terme, 1995). Lecture Notes in Math. 1627 1–41. Springer, Berlin.
  • Øksendal, B. (2003). Stochastic Differential Equations: An Introduction With Applications, 6th ed. Springer, Berlin.
  • Rogers, L. C. G. and Williams, D. (2000). Diffusions, Markov Processes, and Martingales, Vol. 2, Itô Calculus. Cambridge Univ. Press, Cambridge.
  • Rootzén, H. (1980). Limit distributions for the error in approximations of stochastic integrals. Ann. Probab. 8 241–251.
  • Rootzén, H. (1983). Central limit theory for martingales via random change of time. In Essays in Honour of Carl Gustav Essén (L. Holst and A. Gut, eds.) 154–190. Uppsala Univ., Uppsala, Sweden.
  • Tankov, P. and Voltchkova, E. (2009). Asymptotic analysis of hedging errors in models with jumps. Stochastic Process. Appl. 119 2004–2027.
  • Whitt, W. (1970). Weak convergence of probability measures on the function space $C[0,\infty)$. Ann. Math. Statist. 41 939–944.